Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Gaylord, MI

August 3, 2016Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 3, 2016, 1:15 PM EDT for Chippewa County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 1:15 PM EDT (17:15 UTC)
Expired
Aug 3, 2016, 2:00 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 157 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KAPX 031715
SVRAPX
MIC033-031800-
/O.NEW.KAPX.SV.W.0041.160803T1715Z-160803T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHIPPEWA COUNTY IN EASTERN MICHIGAN...

* UNTIL 200 PM EDT

* AT 115 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARBEAU...OR
  12 MILES SOUTH OF SAULT STE. MARIE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MUNUSCONG...KELDEN...BARBEAU AND MCCARRON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4639 8414 4632 8411 4631 8412 4628 8412
      4625 8410 4624 8411 4619 8408 4615 8401
      4612 8401 4610 8399 4621 8437 4641 8428
TIME...MOT...LOC 1715Z 290DEG 19KT 4632 8426 

HAIL...1.00IN
WIND...60MPH
 
$$

MSB
2 follow-up statements
819 
WWUS53 KAPX 031739
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT WED AUG 3 2016

MIC033-031800-
/O.CON.KAPX.SV.W.0041.000000T0000Z-160803T1800Z/
CHIPPEWA MI-
139 PM EDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EASTERN CHIPPEWA COUNTY...

AT 138 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
MUNUSCONG...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MUNUSCONG...BARBEAU AND KELDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4632 8412 4628 8412 4625 8410 4624 8411
      4619 8408 4615 8401 4621 8436 4634 8427
TIME...MOT...LOC 1738Z 276DEG 11KT 4628 8420 

HAIL...1.00IN
WIND...60MPH
 
$$

MSB
877 
WWUS53 KAPX 031759
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EDT WED AUG 3 2016

MIC033-031807-
/O.EXP.KAPX.SV.W.0041.000000T0000Z-160803T1800Z/
CHIPPEWA MI-
159 PM EDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY WILL
EXPIRE AT 200 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL EXPECTED WITH THIS THUNDERSTORM..WITH ADDITIONAL
RAINFALL AMOUNTS UP TO AN INCH POSSIBLE.

LAT...LON 4632 8412 4628 8412 4625 8410 4624 8411
      4619 8408 4615 8401 4621 8436 4634 8427
TIME...MOT...LOC 1755Z 290DEG 19KT 4628 8420 

$$

MSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:11 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 3, 1:11 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
111 PM EDT WED AUG 3 2016

.UPDATE...
Issued at 1026 AM EDT Wed Aug 3 2016

12z sfc analysis shows diffuse cold front/boundary over Lake
Michigan. VIS sat image shows some evidence of the boundary with
some AC/CU from MBL-TVC. Very little wind shift with the front and
dewpoints actually higher behind the boundary. 12z kapx sounding
shows descent moisture between 750 and 600mb but dry below and very
dry above. The light flow continues from the past few days with
light winds up through 10kft.

The boundary will cross the CWA today...not looking like it will
provide much lift. Drying continues in the upper levels /700mb
and up/ while 850mb and below moisten up today. Modifying the
sounding gives some skinny CAPE values / ~300 J/kg /...however
equilibrium levels are quite a bit higher today / 18-20kft / so
should see better CU than past couple days. With the front moving
through and slight instability would not be surprised to see some
isolated showers and maybe a tstorm along the boundary as it
crosses today.

&&

.SHORT TERM...(Today and tonight)
Issued at 318 AM EDT Wed Aug 3 2016

High impact weather potential: isolated thunderstorms this
afternoon/evening eastern upper/ne lower MI.

Surface ridging is slowly getting suppressed into the southern
lakes, allowing weak w to sw synoptic low level flow to develop. The
leading edge of richer 850mb theta-e air and associated weak mucape
has generated sct showers over eastern upper, presently on an axis
from Sugar Isl to Naubinway to Beaver Isl). A few isolated showers
were seen earlier near the Fox Islands, while other clusters of
convection are ongoing near GRB and near/w of Iron River MI.
Precip trends remain the primary concern.

Today...early-morning precip coverage question is a little vexing.
This is not a classic ramp-up of a low level jet over the cooler
waters of the Great Lakes; our low-level flow is anemic. Current
activity in eastern upper MI is along the immediate leading edge of
the 850mb theta-e ridge and thus along the arriving instability
gradient. Most of the convection-allowing models are having mixed
results with ongoing activity. But the bulk of the solutions allow
ongoing eastern upper showers to continue eastward, while activity
in WI/western upper MI tends to dissipate before it gets here.
Will sort of follow this idea, with sct to isolated activity
before 10 am in eastern upper/far northern lower, and maybe
isolated showers near Frankfort/MBL.

A light westerly 1000-850mb wind (10 kt or less) will be in place
during the daylight hours today, with ridging centered just to our
south in southern lower MI. This will allow the much richer airmass
to our west (dew points in the mid 60s to near 70f in WI) to ooze
eastward. This will result in an environment that, with strong
heating, will be somewhat more favorable for deep convection than we
saw on Tuesday. MOS guidance reflects this, showing dew points
rising after 18z today, vs stabilizing at or falling into the upper
50s (as was accurately progged yesterday).

That said, it's far from a great set-up for convection. 500mb
heights are tending to slowly rise, as a low-amplitude shortwave
ridge axis progresses east toward the upper MS valley. That will
keep instability somewhat in check (though higher than Tuesday),
and/or try to maintain a cap. Background west winds certainly weak
enough for lake breezes. Localized converge will be maximized in ne
lower MI (where Lake Huron lake breeze fights inland against the
synoptic wind), and in eastern upper MI (where lake breezes or bent
synoptic winds will collide in the interior). The Nam is clearly too
moist/unstable again, but an 88/61 parcel would produce 500-750j/kg
of mlcape, with enough localized forcing in a few spots to get past
a warm layer at 650mb.

However, by far most places will be dry. Will just go with an
isolated mid-afternoon to mid-evening in parts of ne lower MI
(near/e of a line from Cheboygan to Atlanta to Harrisville). Will do
the same in the interior of eastern upper MI, reaching into the
middle and upper portions of the St Marys Valley.

Perhaps not quite as much sunshine as yesterday, with some mid
clouds floating around at time (especially this morning). Max
temps mid 80s to around 90f, cooler on some coastlines.

Tonight...any diurnal convection will fade during the mid-evening
hours. Low-amplitude 500mb ridge axis moves overhead during the
night, which should largely put the kibosh on any nocturnal precip.
Very weak warm/moist advection will also sharply limit convective
potential (as opposed to perhaps parts of western WI/western upper
MI). So expect no precip and clearing skies after 10pm. The muggy
airmass (dew points in the low/mid 60s) will be fog-prone, and will
bump up fog wording a bit in some fog-prone locales (Grayling-HTL).
Min temps in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 318 AM EDT Wed Aug 3 2016

Weather Impacts:  Thunderstorms are expected Thursday Night into
early Friday. Likelihood for severe storms appears low.

Synoptic pattern:  Generally weak zonal flow aloft across the
northern tier of the continental U.S. - typical of mid summer - will
give way to a somewhat more amplified upper flow pattern by this
weekend. The culprit will be a mid level short wave initially over
the Dakotas early Thursday that will move east and establish a
modest upper trough over Ontario and the upper Great Lakes by this
weekend. For northern Michigan, very warm and humid conditions
Thursday will give way to cooler and less humid weather this
weekend, with a bout of thunderstorms expected Thursday Night into
Friday as transition occurs.

Thursday:  Another day of summer heat and humidity, with
strengthening southerly flow and WAA.  850 mb temps will warm toward
+20C and this will support highs well into the 80s area-wide with a
few lower 90s likely - especially in downslope areas of NE lower
Michigan.  In spite of growing instability, storms not expected
given lack of forcing/trigger - but this is likely to change
Thursday Night.

Thursday Night and Friday:  Aforementioned short wave will make
steady progress from the northern Plains and upper Mississippi River
Valley into the northern Great Lakes by Friday morning.  A cold
front is forecast to extend from western Lake Superior, across NW
WI, to SE MN Thursday evening.  Thunderstorms within this corridor
Thursday evening will advance east overnight, as respectable 500 mb
speed max (45-50 kt) presses across MN and WI toward northern MI.
Models are in good agreement that most of the storms won't arrive
until after midnight, and given overnight timing with waning
instability severe thunderstorm threat should be limited - per SPC
Day 2 outlook - though situation worth monitoring.  Scattered to
numerous showers and storms will continue early Friday, but largely
exit to the east by afternoon as cold front heads east and cooler
less humid air mass moves in.

Friday Night:  NW breezes behind front will continue to bring in
cooler air.  Under partly cloudy skies, lows will generally be in
the 50s.

Remainder of Forecast (Saturday through Tuesday):  Generally dry and
seasonably mild/warm weather is expected through Monday as broad
area of high pressure over the northern Plains expands eastward into
the Great Lakes by late Sunday.  GFS suggests a few pop up showers
are possible Saturday afternoon over E upper thanks to cooler air
aloft associated with previously referenced upper trough.  Then, by
early next week, the high will slip off to the east, with a return
to warmer and more humid conditions. Models show shower and storm
potential by late Tuesday, within WAA regime. Highs will generally
be in the 70s to around 80 through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 106 PM EDT Wed Aug 3 2016

VFR conditions expected through midnight...IFR possible overnight.
CU development better today and so is the chance of precipitation.
Flow through 10kft still weak and surface winds will be light as
well. The light flow and moistening low levels of the atmosphere
could lead to some fog between midnight and daybreak. VFR
conditions are then expected Thursday as well.

&&

.MARINE...
Issued at 318 AM EDT Wed Aug 3 2016

High pressure stretched out across the southern lakes will result
in light w to sw winds today and tonight in the waters around
northern MI. Those winds will increase somewhat Thursday into Thu
night, ahead of a cold front that arrives very late Thu night.
Winds/waves expected to remain below advisory levels.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...Farina
SHORT TERM...JZ
LONG TERM...BBS
AVIATION...Farina
MARINE...JZ
Hazardous weather outlook, Aug 3, 6:50 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
650 AM EDT WED AUG 3 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-040230-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
650 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF
EAST UPPER AND NORTHEAST LOWER MICHIGAN. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA BEGINNING THURSDAY NIGHT
AND CONTINUE INTO EARLY FRIDAY AS A COLD FRONT SWEEPS ACROSS THE
GREAT LAKES. THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY NEXT
WEEK...BEGINNING ABOUT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

WEATHER.GOV/GAYLORD

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:15 PM EDTSpecial Marine WarningAPX45 min
Aug 3, 1:57 PM EDTSpecial Marine WarningAPX63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.